rss
BMJ Case Reports 2012; doi:10.1136/bcr.01.2012.5653
  • Unexpected outcome (positive or negative) including adverse drug reactions

An atypical case of Purple Glove syndrome: an avoidable adverse event

  1. Sabina Russell2
  1. 1Department of General Medicine, Chase Farm Hospital, Middlesex, UK
  2. 2Department of Endocrinology and General Medicine, Chase Farm Hospital, Middlesex, UK
  1. Correspondence to Dr Sathiji Nageshwaran, zchabq4{at}ucl.ac.uk

Summary

A 73-year-old man presented in status epilepticus. He had a long history of epilepsy for which he was treated with regular phenytoin and phenobarbitone. On admission, his phenytoin level was found to be subtherapeutic and was treated with rectal diazepam and intravenous lorazepam. He was later started on an infusion of phenytoin in preparation to restart his oral medication. The medication was delivered via a peripheral cannula in his forearm. Five days later, he developed redness and swelling of this arm followed by the appearance of a large ulcer. After ruling out infective causes and a compartment syndrome it was felt that the patient had developed a delayed purple glove syndrome secondary to intravenous phenytoin. Following 7 days of regular saline irrigation and dressing changes, the erythema improved and the ulcer showed signs of healing, and eventually resolved.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article